Feb 5, 2007
Dear Doctor, I interrupted treatment about three years ago when CD4 was 1100 and % 46. Now it is CD 500 and % 31. My viral load has never been too high over the last three years (lowest at 12k, highest at 34k) so I cannot understand why my numbers have decreased so quickly. In a recent answer you wrote that the average loss to be expected without meds with numbers similar to mine is about 50 copies per year, so my loss of 200 copies per year worries me very much. I had heavy side effects from my previous treatment with AZT and Epivir (fat changes, anaemia and high cholesterol) so I would rather postpone meds as long as possible.
| Response from Dr. Young
Thanks for your post.
Yours is a entirely different situation-- one of CD4 decline after discontinuation of antiretroviral therapy. In this circumstance, the rate of decline is governed by what your pre-treatment CD4 count was.
In general terms, most patients will return to their pre-treatment CD4s rather quickly-- so, I would speculate that your pre-treatment CD4 was about 500 (by the way, a normal value). If your pre-treatment CD4 was, say 50, then treatment discontinuation would likely result in a quick return to a very low level.
Once pre-treatment levels are reached, then the the "typical" decline rate of about 50 cells per year is reestablished.
As for medications, it's important for you to know that there are several newer nucleosides options that your significantly decrease your risk of side effects (though I might hope that you were receiving a third drug with the AZT and 3TC). The anemia that you had is almost certainly due to AZT; fat changes may have been to. I hold to the notion that most patients today can and do find sucessful drug regimens that don't cause "heavy" side effects.
Hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute Risk Of Getting HIV
- Herpes After Mutual Masturbation Worried I Have HIV
- Muscle Ache After Masturbation Sign Of HIV AIDS
- Penis Discharge After Rubbing Vagina Worried I Have HIV
- White Tongue After Open Mouth Kissing Worried I Have HIV
- Can Vaginal Discharge Cause Sores?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.